Alert archive / North Carolina / Tornado Warnings in 2018
Tornado Warning 33, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Nov 24, 2018, 4:53 PM EST for Dare County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2018, 4:53 PM EST (21:53 UTC)
- Expired
- Nov 24, 2018, 5:15 PM EST
- In force
- 22 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Dare County, NC
The radar
The Morehead City radar (KMHX), 146 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
749
WFUS52 KMHX 242153
TORMHX
NCC055-242215-
/O.NEW.KMHX.TO.W.0033.181124T2153Z-181124T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
453 PM EST SAT NOV 24 2018
The National Weather Service in Newport has issued a
* Tornado Warning for...
East central Dare County in eastern North Carolina...
* Until 515 PM EST.
* At 452 PM EST, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Avon, or 15 miles north of Frisco,
moving northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Salvo, Waves, Rodanthe and Hatteras Island Fishing Pier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
If on or near Pamlico Sound, get away from the water and move to
safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3565 7546 3542 7546 3536 7561 3547 7571
TIME...MOT...LOC 2152Z 235DEG 37KT 3545 7556
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
TL1 follow-up statement
385
WWUS52 KMHX 242214
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
514 PM EST SAT NOV 24 2018
NCC055-242224-
/O.EXP.KMHX.TO.W.0033.000000T0000Z-181124T2215Z/
Dare NC-
514 PM EST SAT NOV 24 2018
...THE TORNADO WARNING FOR EAST CENTRAL DARE COUNTY WILL EXPIRE AT
515 PM EST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3565 7546 3542 7546 3536 7561 3547 7571
TIME...MOT...LOC 2214Z 235DEG 37KT 3557 7534
$$
TLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Nov 24, 3:28 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Nov 24, 3:28 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
328 PM EST Sat Nov 24 2018
.SYNOPSIS...
High pressure to the west tonight will pass through the state
Sunday. A cold front will move through Monday. High pressure
will gradually build across the eastern US Tuesday into the
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 330 pm Sat...The upper trough and surface low pressure
area will push east of the area this evening with clearing
skies. Time sections show 1000-925 mb RH remains high with very
dry airmass above beginning early this evening. Last of the
rain will exit the northern Outer Banks by around 03Z. Lows
tonight will be around 40 on the coastal plain to mid 40s south
coast. On the Outer Banks, lows will be in the lower 50s.
&&
.SHORT TERM /SUNDAY/...
As of 330 pm Sat...A ridge of high pressure will peak across
the state during the day, then shift off the coast late in the
day. Time sections continue to show a very dry airmass in place,
with mostly sunny skies expected. Highs will range from the
upper 50s on the northern Outer Banks to lower 60s southwest.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 245 PM Sat... A quick moving cold front will push through the
area Monday with a few showers ahead of it. High pressure will build
into the region leading to dry and cooler weather for the rest of
the week.
Sunday night through Monday...A significant mid to upper level
trough will dig down from the Pacific Northwest down to the Central
Plains/Miss Valley with a sfc low developing along the Miss/OH
valley Sunday night. This low pressure system will drag it's
associated cold front across the NC Monday and is expected to be off
the coast Monday afternoon. Models continue to show a rather
moisture starved boundary with forecast QPF totals mainly one-tenth
of an inch or less. Will continue the mention of slight chance late
Sunday night then increasing to chance PoPs during Monday; with
precip moving off the coast later in the day. Limited CAA til late
with mild highs mid/upr 60s.
Monday Night through Saturday...Sfc high pressure will build into
the area providing drier and cooler weather through the forecast
period with another significant cold front forecasted to push
through the area late Tuesday night; models indicate no precip
associated with it. Generally, expect mostly sunny/clear skies and
near or below normal temperatures with the coldest mornings being
Wednesday and Thursday with highs mainly upr 40s to lower 50s and
lows in the upr 20s to mid 30s inland and upr 30s to lower 40s
beaches. Temps may moderate a bit Fri as hgts begin to rise with
some upr 50s poss S.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 105 PM...Very much a mixed bag of conditions this
afternoon as low pressure lifts over Cape Fear. Some breaks in
an otherwise BKN/OVC cloud deck has resulted in VFR at PGV,
although this is not expected to last. All other sites are MVFR
or lower with SHRA. Not anticipating widespread IFR but periods
of such conditions are likely with any heavier rainfall.
ESE/SE winds will veer to S to SW later today and then mainly W
this evening as the low lifts northeast. Still expecting a
clearing trend tonight immediately behind the low. The NAM
continues to be aggressive in the development of low stratus/fog
later tonight bringing LIFR conditions to terminals. Latest
high-res guidance is not as aggressive but do give credence to
some potential in the coastal plain. Confidence in this,
however, remains low.
Long Term /Sun night through Thu/
As of 245 PM Sat...Another cold front is forecasted to push through
all the TAF sites Monday afternoon with isolated to scattered rain
showers which can lead to brief sub-VFR conditions. Afterwards,
expect VFR conditions to dominate the remain of the week under a
drier and cooler airmass.
&&
.MARINE...
Short Term /through Sun/
As of 330 pm...Low pressure will rapidly move off to the
northeast this evening, with a ridge of high pressure building
in from the west. Winds tonight will veer to northwest
throughout the marine area and slowly diminish as the pressure
gradient loosens. Current gale warnings will be allowed to
expire this evening, and will need to be replaced by Small Craft
Advisories for seas into Sunday. The high will peak over the
state during the day Sunday, then move off the coast late in the
day. Though seas will remain elevated, winds throughout the
marine area will average only 5-10 knots.
Long Term /Sun night through Thu/
As of 250 PM Sat...Light SW winds generally 10 knots or less Sunday
night, but is expected to increase during the night as a cold front
approaches the area from the west. Expect gusty SW winds 15 to 25
kts Monday, then becoming West after the frontal passage. Seas will
generally be 3-5 ft (Sunday night) building to 5 to 7 ft Monday.
Winds will become WNW 15 to 25 kt Monday night diminishing to 10 to
15 kt Tue; then increase back to 10-20 kts Wednesday and Thursday.
Seas will subside to 2 to 3 ft Tuesday afternoon and generally
rebuild 3-5 ft Wednesday, then subside again to 2 to 4 ft
Thursday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 5 PM EST this afternoon for AMZ135.
Small Craft Advisory until 6 PM EST this evening for AMZ130-
131.
Gale Warning until 6 PM EST this evening for AMZ152-154-156-
158.
Small Craft Advisory until 5 PM EST Sunday for AMZ150.
&&
SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...RF
AVIATION...MS/RF
MARINE...HSA/RFHazardous weather outlook, Nov 24, 10:17 AM EST, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1017 AM EST Sat Nov 24 2018 NCZ029-044>047-079>081-090>094-098-242300- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Onslow- 1017 AM EST Sat Nov 24 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-103-104-242300- Carteret-Outer Banks Dare-Outer Banks Hyde- 1017 AM EST Sat Nov 24 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. A few thunderstorms will be possible along the coast this afternoon. Stronger storms may produce strong wind gusts or an isolated tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 24, 1:00 PM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
100 PM EST SAT NOV 24 2018
NCZ098-241900-
Onslow-
100 PM EST SAT NOV 24 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONSLOW COUNTIES...
At 1258 PM EST, a strong thunderstorm was located over Topsail Beach,
or near Surf City, moving northeast at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Jacksonville, North Topsail Beach, New River Station, Pumpkin Center,
Piney Green, Camp Lejeune Center, Swansboro, Hubert, Folkstone,
Silverdale, Midway Park, Verona, Dixon, Hammocks Beach, Onslow Beach,
Sneads Ferry, Hammocks Beach State Park, Sea View Pier, Cedar Point
and Holly Ridge.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3445 7753 3447 7755 3447 7757 3462 7764
3487 7722 3484 7720 3482 7718 3481 7720
3478 7717 3475 7711 3474 7712 3472 7710
3471 7708 3468 7710 3469 7706 3467 7704
3465 7709 3464 7710 3444 7749
TIME...MOT...LOC 1758Z 221DEG 28KT 3435 7759
31Local storm report, Nov 24, 2:43 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
243 PM EST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TSTM WND DMG 2 W INDIAN BEACH 34.68N 76.92W
11/24/2018 CARTERET NC FIRE DEPT/RESCUE
DAMAGE SUSTAINED TO 6 OR 7 HOMES WITH ONE
HOME HAVING ITS ROOF BLOWN OFF. PEOPLE
TRAPPED IN THEIR CAR UNDERNEATH POWER LINES.
POSSIBLE TORNADO. TIME ESTIMATED BY RADAR.
&&
MSLocal storm report, Nov 24, 3:02 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
302 PM EST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM WATER SPOUT 3 ENE BROAD CREEK 34.72N 76.93W
11/24/2018 CARTERET NC PUBLIC
PUBLIC REPORTS WATERSPOUT CAME ASHORE AT
ADAMS LANE AND SALTER DRIVE.
&&
MSLocal storm report, Nov 24, 3:49 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
349 PM EST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 1 N CEDAR ISLAND 35.02N 76.32W
11/24/2018 E70 MPH AMZ135 NC PUBLIC
PEAK WIND OF 70 MPH AT CEDAR ISLAND FERRY
TERMINAL BEFORE EQUIPMENT FAILED.
&&
CTCLocal storm report, Nov 24, 3:50 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
350 PM EST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 1 N CEDAR ISLAND 35.02N 76.32W
11/24/2018 M70 MPH AMZ135 NC PUBLIC
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
N CEDAR ISLAND. PEAK WIND OF 70 MPH AT CEDAR
ISLAND FERRY TERMINAL BEFORE EQUIPMENT
FAILED.
&&
CTCLocal storm report, Nov 24, 3:59 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
359 PM EST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 1 NNW CEDAR ISLAND 35.02N 76.32W
11/24/2018 M70 MPH CARTERET NC PUBLIC
CEDAR ISLAND FERRY TERMINAL REPORTED A WIND
GUST TO 70 MPH BEFORE EQUIPMENT FAILED.
&&
CTCThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 7:00 PM EST | Gale Warning | MHX | 23 hr | |
| Nov 24, 2:57 AM EST | Coastal Flood Advisory | MHX | 6 hr | |
| Nov 24, 12:42 PM EST | Special Marine Warning | MHX | 63 min | |
| Nov 24, 1:00 PM EST | Special Weather Statement | MHX | Onslow | 60 min |
| Nov 24, 1:36 PM EST | Severe Thunderstorm Warning | MHX | Carteret, Craven | 54 min |
| Nov 24, 1:40 PM EST | Special Marine Warning | MHX | 65 min | |
| Nov 24, 2:22 PM EST | Areal Flood Advisory | MHX | Carteret, Craven | 53 min |
| Nov 24, 2:33 PM EST | Severe Thunderstorm Warning | MHX | Carteret, Craven | 57 min |
| Nov 24, 2:37 PM EST | Tornado Warning | MHX | Carteret | 38 min |
| Nov 24, 3:01 PM EST | Special Marine Warning | MHX | 89 min | |
| Nov 24, 4:24 PM EST | Special Marine Warning | MHX | 96 min |
Nearby
Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.